[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.168.204. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Clinical Note
February 2001

Early Thyrotoxic Thyroiditis After Radiotherapy for Tonsillar Carcinoma

Author Affiliations

From the Departments of Medicine (Drs Bryer-Ash and Lodhi) and Surgery (Dr Robbins), University of Tennessee College of Medicine, and the University of Tennessee Medical Group (Ms Morrison), Memphis.

Arch Otolaryngol Head Neck Surg. 2001;127(2):209-211. doi:10.1001/archotol.127.2.209
Abstract

Thyroiditis with hyperthyroidism is a recognized early complication of intrathyroidal irridiation by orally ingested radiolabeled iodine I 131, but has seldom been described following external delivery of radiotherapy to the thyroid bed. We treated a man who was initially seen with a clinical picture suggestive of hyperthyroidism after receiving a course of radiotherapy for tonsillar carcinoma. Laboratory studies and thyroidal radioiodine uptake confirmed the diagnosis of thyrotoxic thyroiditis, having onset within 2 weeks of completion of the course of radiotherapy. The literature concerning thyroiditis and thyroid function following external beam radiotherapy is reviewed. Because several of the clinical features of thyrotoxic thyroiditis may resemble those resulting from the cancer under treatment or complications of its therapy, we recommend evaluation of thyroid function at the conclusion of the course of radiotherapy and 2 weeks thereafter to exclude this self-limited and treatable cause of weight loss.

×